Thursday, October 1, 2009

Steroids

It seems the recovery period after a chemotherapy treatment is a slow dance with a heavy-footed partner.  How many days can you go around with the nausea and pain before begging for steroids to “cut in” as it were?

Jeff’s headache and nausea were becoming increasingly worse over the weekend, to the point where he actually was thinking this was as bad as the last treatment.  I asked him on Tuesday if he was ready to start a steroid taper, but he wanted to see how he felt Wednesday morning. 

He awoke feeling absolutely miserable, and decided he had had enough of the pain killers and took two Aleve instead and asked me to cut up his steroid pills into the appropriate dosages for the next five days.  By mid-afternoon, Jeff was feeling so much better.

Now you might be wondering why someone might be reluctant to take something that helps so well.  I suppose it could be different for every individual, but for Jeff, the side effects of steroids are very frustrating.  He can’t sleep more than an hour at a time.  They make him sweat, and then his skin breaks out.  He feels irritable.  His joints become tender.  And then there are the long-term side effects for his heart as well, and that really bothers him.

But steroids may just be the only way to get through these treatments. It was nice to have Jeff feeling well enough to get out of the house for the day.  I had several errands to run, and we got a lot accomplished along with lunch at Chick-fil-A and an ice cream cone later in the afternoon.  (That’s more food than he’s eaten in four days!)

When he’s feeling better like today, I can actually picture him feeling normal again someday.  And so, I’m thankful for the steroids for giving him relief.

3 comments:

heidiannie said...

Just wanted to let you know I'm still praying for you all. Take care of yourself, as well Adrienne, caregivers can become depleted of their strength and resources. I'm so glad you know the Lord as your Strength and Resource and Help!
Blessings,
heidiannie

Mar said...

Hi Adrienne,
I honestly think of you and your family each day. I am so sorry you and your husband are going through this tough time. I can't imagine the pain. Medicine always has a negative side effect, which is frustrating.
I went through a small cancer scare. Waiting for 6 biopsy reports was almost the end of me (I love the Lord, but I do worry a lot). And the pain I had after surgery was more than I could take. My issue was small, I can't imagine what you and your husband are going through. Please know that you are in my prayers.

Sue said...

I remember my mother-in-law having to be on prednisone, and her cheeks getting puffy. My husband has been on it when his asthma gets bad. He is quite crabby when he's taking it, too.

I will pray for you as I go to sleep in a few minutes.